Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 143, NWS Wilmington, NC

August 9, 2000Marion County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 9, 2000, 6:36 PM EDT for Marion County, South Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 6:36 PM EDT (22:36 UTC)
Expired
Aug 9, 2000, 7:15 PM EDT
In force
39 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Marion County, SC

The radar

The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:10 PM EDTHail 0.75Rains, SCDime size hail reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2091 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2091 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 092237
SVRILM
SCC067-092315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
636 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MARION COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 715 PM EDT

* AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BRITTON NECK...OR ABOUT 13 MILES WEST OF
  CONWAY...MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRITTON NECK AT 645 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$
DCH

.END

LAT...LON 3376 7923 3397 7934 3395 7949 3379 7933

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:30 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 9, 2:30 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT WED AUG 9 2000

ZFP: CONVECTION HAS BEGUN OVER THE CWA WITH TWO AREAS. THE FIRST IS
ALONG THE SEA BREEZE IN NORTH CAROLINA AND WITH THE LIS OF -8 TO
-10 ALONG THE COAST THIS WILL CONTINUE TO ENHANCE THESE THUNDERSTORMS
THROUGH EVENING.  WET-BULB ZEROS ARE AROUND 13000 FT SO LARGE HAIL
MAY BE HARD TO COME BY THIS AFTERNOON BUT VERY HEAVY RAIN IS IN THE
CARDS AS PW ARE RUNNING AROUND 2 INCHES.

THE FORECAST SHOWS LITTLE WAY IN LIFT UNTIL THE FRONT PUSHES ITS WAY
TO THE AREA. THE BEST LIFT IS SEEN LATE THURSDAY NIGHT.  FRONTAL
PUSH SHOULD MAKE IT JUST SOUTH OF THE FORECAST AREA FRI THROUGH
SUN. MODELS INDICATING THAT TROPICAL DEPRESSION 4 AND THE
TROPICAL WAVE WEST  OF THE BAHAMAS WILL STAY TO OUR EAST BUT THE
COMBINATION WITH THE FRONT IN OUR LOCALE AND THE ABUNDANT TROPICAL
MOISTURE COULD MAKE FOR A WET LATER PART OF THE WEEK.  CONTINUED HOT
AND HUMID CONDITIONS THROUGH TOMORROMOW SO WILL HIGHLIGHT FOR HEAT
INDICES APPROACHING 105 INLAND AGAIN ON THU.

CWF: SW WINDS OF 10 KNOTS AND SEAS OF 3 FEET. WINDS SHOULD PICK UP A
BIT WITH FRONTAL APPROACH BUT WILL STAY BELOW SCA THROUGH THIS
FORECAST PERIOD.

PRELIM CCF...
ILM  078/093 077/091 076 224
FLO  075/096 076/093 074 224
MYR  077/091 076/090 076 223

.ILM...NONE.

HAWKINS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:57 PM EDTSevere Thunderstorm WarningILMHorry63 min
Aug 9, 7:20 PM EDTSevere Thunderstorm WarningILMHorry60 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.